Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 22, NWS Lincoln, IL

April 18, 1997Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 18, 1997, 9:30 PM CDT for Scott County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 1997, 9:30 PM CDT (02:30 UTC)
Expired
Apr 18, 1997, 10:00 PM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Scott County, IL

The radar

The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1997-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1997-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 190231 RRA
SVRSPI
ILC171-190300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
930 PM CDT FRI APR 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  SCOTT COUNTY - WEST CENTRAL ILLINOIS

* UNTIL 1000 PM CDT
 
* SOME LOCATIONS AFFECTED
  WINCHESTER
  GLASGOW
  MANCHESTER

* AT 930 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM JUST SOUTH OF GRIGGSVILLE ALONG I-72 IN EASTERN PIKE
  COUNTY...JOR ABOUT 25 MILES WEST-SOUTHWEST OF JACKSONVILLE. THE
  STORM IS MOVING SOUTHEAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING HAIL IN EXCESS OF 1 INCH IN
DIAMETER. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 1:45 PM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, Apr 18, 1:45 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
145 PM CDT FRI APR 18 1997

17Z SFC ANALYSIS INDICATES THAT THE RIDGE JUST EAST OF ILLINOIS HAS
MOVED ONLY SLIGHTLY SINCE 12Z. ETA AND NGM BOTH SIMILAR IN BRINGING THE
SFC LOW PRESSURE CURRENTLY CENTERED OVER EASTERN NEBRASKA SEWRD THROUGH
NRN MO AND SRN IL THIS EVENING. LOW LEVEL MOISTURE INCREASING ACROSS
ERN KS AND OK...WHERE DEWPOINTS HAVE INCREASED INTO THE 50S SOUTH OF
THE WARM FRONT.

FORECAST PROBLEM TONIGHT WILL BE THE ONSET OF RAIN AND THE CHANCES OF
THUNDER ACROSS CENTRAL ILLINOIS.

MAIN SHOWER ACTIVITY IN CENTRAL ILLINOIS WILL OCCUR THIS EVENING AS LOW
APPROACHES SRN IL AHEAD OF WARM FRONT. GOOD LOW LEVEL WAA ALONG WITH
COOL AND DRY NW FLOW ALOFT WILL CREATE STEEP LAPSE RATES AND AID IN THE
DEVELOPMENT OF THUNDERSTORMS BY MID-EVENING. THE BEST DYNAMICS AND
INSTABILITY WILL BE FOUND IN THE SOUTHERN PART OF THE CWA.
HOWEVER...WOULD LIKE TO INTRODUCE THE CHANCE OF THUNDER IN THE PEORIA
AREA THIS EVENING. OTHERWISE...GOING FORECAST IS ON TRACK.

CLOUD-COVER TONIGHT WILL KEEP TEMPERATURES FROM FALLING MUCH...LIKE THE
MOS TEMP TRENDS. HAVE SIDED FOR THE COOLER FAN HIGHS FOR TOMORROW UNDER
CLOUD COVER.

PIA " 45/52  76
SPI  46/53  87
DEC  45/53  87
CMI  43/54  86
LWV  47/54  87

FRIEDERS/PLAHMER

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.